Back to Ask the Diabetes Team Ask the Diabetes Team

From Canton, Ohio, USA:

I have neurogenic diabetes insipidus due to removal of a pituitary tumor, and I recently went into the hospital because I got the flu, was dehydrated, and I was unable to swallow my DDAVP. We told the nurses and doctors that I needed my DDAVP, and they never did anything. We told them this at 11:30 pm, and I did not get my DDAVP until 11:30 the next morning. Could I have died or gotten brain damage or any other symptoms because of this? What should I do if I become ill with flu again and become dehydrated?


For your reference, DDAVP is available as a nasal spray and as a pill. You cannot concentrate your urine and continue to pass dilute urine. Untreated, diabetes insipidus can cause dehydration and concentrated sodium in your blood. Too high a sodium can be very dangerous. Since you are writing I doubt it caused any actual damage, but the potential is there.

My solution would be to have a competent and trusted doctor and then subscribe to the Medic Alert program. The ER or other facilities or physicians can call the Medic Alert number and get the name and number of your doctor from them. The ER can then talk directly to your doctor listed in the Medic Alert file and get the straight message about how to treat. I do this for my children with diabetes mellitus, adrenal problems, and other life threatening conditions. I can assure you that I can hear the anxiety drop on the other end of the line when the doctor who doesn't know the patient can talk to someone who knows the patient and knows what to do. I have never had the physician on the other end of the line fail to do as I directed. This should help you next time.


[Editor's comment: Diabetes insipidus (DI) is an entirely different disorder than Diabetes Mellitus. It is also an endocrine disorder, and therefore we are including this question and answer for the education of the reader to show that people with other disorders have similar problems to those folks who are dealing with diabetes mellitus. WWQ]

Original posting 28 May 2001
Posted to Diabetes Insipidus


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.